Akathisia is a side effect of certain drugs that causes an uncontrollable urge to move the legs. It often begins soon after a person starts on a new medication.
It is crucial for people with akathisia to seek medical attention when they begin to show signs of it. Doctors can easily adjust medication to relieve this side effect, while still treating the condition that medication was originally prescribed for.
In this article, we look at the signs, causes, and treatment options for this side effect.
The word akathisia comes from Greek, meaning not to sit. As such, the condition akathisia refers to a state of mental agitation that causes an urgent need to move or restlessness, mainly in the legs.
Akathisia is not a condition, but rather a side effect of medication used to treat another illness or disorder. It is often a side effect of older antipsychotic drugs used to treat conditions such as schizophrenia.
Although more commonly associated with older antipsychotic medications, akathisia can also occur in people who are at the beginning of their treatment with newer antipsychotic drugs.
Akathisia is broken down into three types according to its onset and how long it lasts:
- Acute akathisia develops soon after the antipsychotic is started and lasts less than 6 months.
- Chronic akathisia lasts longer than 6 months.
- Tardive akathisia develops after an extended period of antipsychotic use.
The main aspect of akathisia that people experience is the sense of restlessness and a deep urge to move.
Many people with akathisia may also experience any or all of the following symptoms:
- a sense of impatience
- increased irritability
People with akathisia may try to relieve their sense of restlessness and urge to move by doing any of the following:
- shuffling or dragging the feet while walking
- tapping feet or crossing and uncrossing legs while seated
- lifting knees high while walking as if marching
- shifting weight from one foot to the other or rocking back and forth while standing
Doctors are not sure exactly why akathisia happens.
However, they do know that akathisia is a side effect of certain antipsychotic medications that are used to treat schizophrenia, bipolar disorder, and severe depression. The drugs more likely to cause akathisia include the following:
While these older medications have the greatest association with causing akathisia, doctors now know that newer antipsychotics may also be responsible. These drugs are called atypical antipsychotics and include the following:
Some doctors suggest that akathisia occurs because antipsychotic medications block the areas of the brain that are sensitive to dopamine.
Dopamine is a chemical that helps control movement. With these areas of the brain less likely to receive dopamine signals, a person’s movement may be affected.
While this theory may hold true for antipsychotic medications, some other medications that may also cause akathisia do not fit into the theory. Other medications that may cause akathisia include the following:
- selective serotonin reuptake inhibitors (SSRIs)
- calcium channel blockers
- anti-nausea drugs
- drugs that treat dizziness and vertigo
Not every person who is taking one of the medications that may cause akathisia will experience akathisia. However, individuals that may be at increased risk for developing akathisia include the following groups:
- those taking higher doses of older antipsychotics
- middle-aged or older adults
- those who have their dosage increased quickly
- people with certain medical conditions including Parkinson’s, traumatic brain injuries, or encephalitis
Only a doctor can diagnose akathisia. People with symptoms that suggest akathisia should consult a doctor for an exam.
During the exam, the doctor will review the person’s medical history, including symptoms and medications. A doctor may ask the person about when the symptoms started in relation to when they started taking a particular drug.
A doctor will also observe the person to look for signs of akathisia. Symptoms that the doctor will look for may include:
- frequent changes in position
- crossing and uncrossing legs
- rocking or swaying
Akathisia may be confused with the following conditions:
- drug withdrawal
- restless legs syndrome
- tardive dyskinesia
- other mood disorders
To rule out these conditions, a doctor may order additional testing, including blood tests and behavioral assessments.
Anyone who experiences side effects of new antipsychotic or other medication should consult with a doctor promptly to adjust treatment.
A doctor can easily change prescribed medications and remove the likely cause of akathisia.
If left untreated, akathisia may make the original condition that is causing the psychotic behavior worse.
People with untreated akathisia often stop taking the medications necessary to treat their mental illnesses, which leads to their mental illness being uncontrolled.
The first step in treatment is to reevaluate the medication that caused akathisia.
Also, a doctor may prescribe additional medications such as:
- antiviral drugs
- benzodiazepines (tranquilizers)
- blood pressure medicines
- anticholinergic drugs
Some studies indicate that vitamin B-6 may help with cases of akathisia.
In one study, high doses of vitamin B-6 were tested alongside an antidepressant and a placebo. The results indicated that vitamin B-6 improved symptoms better than a placebo did. The antidepressant, mianserin, also improved symptoms.
People who need antipsychotic medication usually receive a low dose at first and build up slowly. Although newer drugs can help prevent akathisia, there is evidence that people who take them in high doses may also develop akathisia.
In most cases, stopping the medication that started the symptoms in the first place causes akathisia to go away. Some people may continue to experience mild symptoms even after stopping the medication, however.
It is essential to treat akathisia as soon as possible. The condition can both cause a mental illness to get worse and prevent a person from taking needed medication. People may also experience suicidal thoughts because of akathisia.
A person should consult their doctor before stopping any medication to prevent additional complications that may occur if they stop taking their antipsychotics.